South Dakota, 2022Tornadoes and Hail in South Dakota, May 29 to 30, 2022
May 29 to 30, 2022 · NWS FSD · 43 events in 16 counties and zones
An amplified and vigorous upper level pattern pushed several weak disturbances northeast across the region during the overnight and early morning of May 30th. With ample elevated instability on the order of 2000-2500 J/kg available and effective shear of 35 to 45 knots, storms became severe across south central South Dakota and north central Nebraska and organized into a large scale QLCS as it…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $324,000
- Events
- 43
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An amplified and vigorous upper level pattern pushed several weak disturbances northeast across the region during the overnight and early morning of May 30th. With ample elevated instability on the order of 2000-2500 J/kg available and effective shear of 35 to 45 knots, storms became severe across south central South Dakota and north central Nebraska and organized into a large scale QLCS as it moved east and northeast into Minnesota and Iowa late night. Several QLCS tornadoes developed from the Sioux Falls area eastward. Widespread winds of 60 to 90 mph caused scattered tree damage, with isolated pockets of more significant structural damage. Presidential Disaster Declarations were granted to Lyon, Rock, and Nobles Counties in Minnesota for damages to public infrastructure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 5:31 PM CST, 5 hours 17 minutes earlier.
Area forecast discussion, May 29, 5:31 PM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
631 PM CDT Sun May 29 2022
.SHORT TERM...(This Evening through Monday)
Issued at 220 PM CDT Sun May 29 2022
The main concerns center around the severe weather threat over
roughly the next 36 hours.
The driving force behind this continued threat for severe weather is
an upper level low pressure that is expected to deepen over the
central and northern Rockies tonight, then drift into central SD and
northeast ND through Monday night. This will aid in backing the low
to mid level flow through Monday afternoon which will keep
instability in place through this period.
Thunderstorm development is still expected to occur later, likely 7-
9pm for the initial development. Capping is just too strong with the
thick mid level deck of clouds. There will be a small window before
we decouple after sunset when a few very strong updrafts could
develop, likely near northeast NE into southeast SD. CAPE values
around 2500 J/kg will be likely with a strong and balanced shear
profile from about 900 mb to 200 mb. The lowest few hundred feet may
see questionable shear but if a few supercells can develop they
would likely be able to sort of create their own environment to some
extent, thus leading to the potential for a couple of tornadoes.
Along with this threat will come a chance for hail to around tennis
ball size and wind gusts to 70 mph with a nice pool of dry air from
700 mb to 500 mb. After the initial development in the area between
about 0-3z timing become very difficult with strong southwest flow
aloft and frequent pieces of energy wrapping northward. It does look
like after about 9z much of northwest IA, northeast NE and far
southeast SD will see much more isolated activity as a stronger
piece of energy wraps north. So for now leaning towards the highest
severe potential from about 1z to 9z.
Monday will be a very interesting and potentially dangerous severe
weather day. In the morning stronger backed flow in the low levels
will likely drive shower and thunderstorm development in central SD.
While shear is not very impressive there will be plenty of elevated
instability to support a few hailers near and west of the James
River through the morning. Near and shortly after 18z the low
continues to deepen and lift north which will swing the dry slot
northeast and significantly increase shear. With such strong forcing
we may not need to wait until late afternoon to break the cap and
significant updrafts could begin to develop as early as 17-18z,
depending mostly on the timing of the low lifting north. With the
combination of CAPE values near 2000 J/kg and deep, strong shear
updrafts should rotate pretty quickly and a few tornadoes will be
possible. Not out of the question to see a stronger tornado with the
higher threat of this near and east of Interstate 29. The next 36
hours will definitely be an important time to keep up to date on the
weather.
Outside of the severe threat far eastern SD, southwest MN and
northwest IA may need a wind advisory with very strong winds in the
lowest 1 to 1.5 km. Gusts may be around 45 mph at times.
.LONG TERM...(Monday Night through Sunday)
Issued at 220 PM CDT Sun May 29 2022
Monday night should see the severe threat diminish pretty quickly
with parts of northwest IA remaining in some more unstable air
potentially through mid evening. Otherwise a strong and deep
westerly flow will develop and usher in some cooler conditions. Lows
likely in the 50s.
Tuesday will see smaller chances for showers near highway 14 mainly
in the morning. Otherwise breezy conditions with gusts around 25 mph
through the day.
Wednesday into next weekend still showing a cooler pattern with
mostly below normal temperatures and only smaller chances for showers
and thunderstorms. The warmest day looks to be Friday as deeper
westerly flow develops. This may be the only day above normal
through this period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun May 29 2022
Latest satellite imagery shows mid to upper level clouds drifting
northeastward across the region ahead of an advancing wave. Heading
into the evening and overnight period, expect chances for showers
and storms to gradually increase. That being said, believe the best
chances for seeing impact will occur sometime between 4 to 9z, with
any thunderstorm capable of causing cigs and vsbys to briefly be
reduced to MVFR levels.
Will likely see a lull in activity near daybreak through mid-
morning, with yet another round of showers and storms possible late
tomorrow morning through afternoon. However, confidence in exact
timing and location still remain rather low, as development will
largely depend on the track of the upper level low tonight. So, have
opted to only include mention in PROB30 group for the time being.
Aside from this, look for SE/S winds to quickly increase after
daybreak, with gusts between 35 to 45 mph possible along and east of
I-29 through the evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...SST
Hazardous weather outlook, May 29, 8:10 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
910 PM CDT Sun May 29 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
910 PM CDT Sun May 29 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Another round of strong to severe thunderstorms is expected to
impact the area during the overnight period. While exact location
details are uncertain, it appears that storms will be capable of
producing hail up to tennis ball size and wind gusts to 70 mph. In
addition to this, can't rule out the possibility of seeing a few
isolated tornadoes occur.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Yet another round of strong to severe storms remains likely for
Monday afternoon and evening. Specific timing and location details
are uncertain, though this activity is more likely to develop
earlier in the day, with the threat diminishing by midnight Monday
night. All modes of severe weather are possible, including a few
tornadoes, very large hail, damaging winds, and perhaps localized
flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 6:38 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM TSTM WND DMG 1 SE LARCHWOOD 43.45N 96.43W
05/29/2022 LYON IA NWS EMPLOYEE
A COUPLE OF LARGE BRANCHES DOWN.
&&Local storm report, May 29, 6:40 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM TSTM WND DMG 3 SE LARCHWOOD 43.43N 96.40W
05/29/2022 LYON IA NWS EMPLOYEE
A COUPLE TREES SNAPPED AND LARGE BRANCHES
DOWN.
&&Event by event
30 thunderstorm wind, 9 hail, 2 high wind, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Gregory
- When
- May 29, 10:48 PM CST to 10:50 PM CST
- Where
- Gregory County, 0.69 mi N of Bonesteel
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -98.950
Thunderstorm winds downed a one-foot diameter tree limb, along with several other smaller limbs.
Thunderstorm Wind, Jerauld
- When
- May 29, 11:05 PM CST to 11:07 PM CST
- Where
- Jerauld County, 1.49 mi W of Lane
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.070, -98.450
A thunderstorm wind gust of 58 mph was measured by the South Dakota Road Weather Information System site SD603 1 mile west of Lane.
Thunderstorm Wind, Charles Mix
- When
- May 29, 11:05 PM CST to 11:07 PM CST
- Where
- Charles Mix County, 0.69 mi S of Geddes
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.240, -98.700
Considerable roof damage and numerous trees with broken or snapped limbs across town due to thunderstorm winds.
Hail, Clay
- When
- May 29, 11:22 PM CST to 11:23 PM CST
- Where
- Clay County, 3.75 mi SW of Meckling
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.790, -97.120
Thunderstorm Wind, Hutchinson
- When
- May 29, 11:38 PM CST to 11:40 PM CST
- Where
- Hutchinson County, 1.71 mi NW of Tripp
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.240, -97.990
A thunderstorm wind gust of 65 mph was measured by the South Dakota Road Weather Information System site SD570 1 mile northwest of Tripp.
Thunderstorm Wind, Davison
- When
- May 29, 11:50 PM CST to 11:52 PM CST
- Where
- Davison County, Mitchell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.720, -98.020
Thunderstorm winds uprooted a large tree.
Thunderstorm Wind, Davison
- When
- May 29, 11:52 PM CST to 11:54 PM CST
- Where
- Davison County, 0.5 mi W of Mitchell
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.720, -98.030
A thunderstorm wind gust to 63 mph was measured by a hand-held anemometer in Mitchell.
Thunderstorm Wind, Hanson
- When
- May 29, 11:53 PM CST to 11:55 PM CST
- Where
- Hanson County, 2.3 mi NNW of Riverside
- Measured
- 70 kt (81 mph) estimated gust
- Crop damage
- $38,000
- Reported by
- Public
- Coordinates
- 43.750, -97.970
Thunderstorm wind gusts damaged shingles on several homes. At one farmstead, the TV antenna was destroyed and an ash tree was uprooted onto the house. Five healthy spruce trees were uprooted and several deciduous trees snapped at another farm, where the roof was also lost off a horse shelter. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Davison
- When
- May 29, 11:54 PM CST to 11:55 PM CST
- Where
- Davison County, 0.69 mi S of Mitchell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.710, -98.020
Hail, Davison
- When
- May 29, 11:54 PM CST to 11:55 PM CST
- Where
- Davison County, 2.13 mi SSE of Mitchell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.690, -98.010
Hail, Davison
- When
- May 29, 11:54 PM CST to 11:55 PM CST
- Where
- Davison County, 2.76 mi S of Mitchell
- Measured
- 0.75 in hail
- Crop damage
- $7,000
- Reported by
- Public
- Coordinates
- 43.680, -98.020
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Beadle
- When
- May 29, 11:56 PM CST to 11:58 PM CST
- Where
- Beadle County, 1.21 mi SE of Cavour
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.370, -97.980
A thunderstorm wind gust of 62 mph was measured by the South Dakota Road Weather Information System site SD515 3 miles east of Cavour.
Thunderstorm Wind, Hutchinson
- When
- May 30, 12:08 AM CST to 12:10 AM CST
- Where
- Hutchinson County, 4.86 mi S of Freeman
- Measured
- 54 kt (62 mph) measured gust
- Crop damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 43.280, -97.420
A thunderstorm wind gust of 62 mph was measured by the South Dakota Road Weather Information System site SD530 5 miles south of Freeman. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, McCook
- When
- May 30, 12:12 AM CST to 12:13 AM CST
- Where
- McCook County, 2.11 mi WNW of Unityville
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.810, -97.490
A thunderstorm wind gust to 78 mph was measured at mesonet site FW2665 5 miles south of Canova.
Thunderstorm Wind, Yankton
- When
- May 30, 12:20 AM CST to 12:22 AM CST
- Where
- Yankton County, 2.31 mi SSE of Mission Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.890, -97.250
Several tree limbs were snapped by thunderstorm winds.
Thunderstorm Wind, Miner
- When
- May 30, 12:25 AM CST to 12:27 AM CST
- Where
- Miner County, 0.69 mi S of Howard
- Measured
- 70 kt (81 mph) estimated gust
- Crop damage
- $135,000
- Reported by
- Public
- Coordinates
- 44.010, -97.530
Thunderstorm wind gusts damaged several buildings in Howard, with numerous trees and powerlines down. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, McCook
- When
- May 30, 12:27 AM CST to 12:29 AM CST
- Where
- McCook County, 2.56 mi SE of Montrose
- Measured
- 54 kt (62 mph) measured gust
- Crop damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 43.670, -97.150
A thunderstorm wind gust of 62 mph was measured by the South Dakota Road Weather Information System site SD547 3 miles southeast of Montrose. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
High Wind, Gregory
- When
- May 30, 12:30 AM CST to 1:30 AM CST
- Where
- Gregory forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Sustained winds within a wake low reached 40 to 50 mph, with a gust as high as 64 mph at the South Dakota Road Weather Information System site SD589 2 miles east of Dixon.
Hail, Turner
- When
- May 30, 12:35 AM CST to 12:36 AM CST
- Where
- Turner County, 5.07 mi NNE of Pearsons Corner
- Measured
- 1 in hail
- Crop damage
- $120,000
- Reported by
- Trained Spotter
- Coordinates
- 43.240, -97.290
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Lake
- When
- May 30, 12:45 AM CST to 12:47 AM CST
- Where
- Lake County, Madison Muni Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.020, -97.080
A thunderstorm wind gust of 68 mph was measured by the Automated Weather Observing System site KMDS 1 mile east-northeast of Madison.
Thunderstorm Wind, Lincoln
- When
- May 30, 12:45 AM CST to 12:47 AM CST
- Where
- Lincoln County, 3.49 mi N of Tea
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.500, -96.820
Numerous tree limbs were downed by thunderstorm winds.
Thunderstorm Wind, Lincoln
- When
- May 30, 12:45 AM CST to 12:47 AM CST
- Where
- Lincoln County, Tea
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.450, -96.830
Numerous 3 inch tree limbs were broken off by thunderstorm winds.
High Wind, Charles Mix
- When
- May 30, 12:45 AM CST to 1:30 AM CST
- Where
- Charles Mix forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Crop damage
- $6,000
- Reported by
- Department of Highways
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Sustained winds within a wake low reached 35 to 50 mph, with a gust as high as 73 mph at the South Dakota Road Weather Information System site SD554 14 miles west of Platte. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Minnehaha
- When
- May 30, 12:46 AM CST to 12:48 AM CST
- Where
- Minnehaha County, 2.11 mi ESE of Colton
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.770, -96.890
A thunderstorm wind gust of 61 mph was measured by the South Dakota State University Mesonet site CTNS2 2 miles east-southeast of Colton.
Hail, Minnehaha
- When
- May 30, 12:47 AM CST to 12:48 AM CST
- Where
- Minnehaha County, 2.81 mi S of Ellis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.530, -96.840
Thunderstorm Wind, Lincoln
- When
- May 30, 12:49 AM CST to 12:50 AM CST
- Where
- Lincoln County, 1.01 mi W of Beresford
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.080, -96.800
Numerous 3 inch tree limbs were broken off by thunderstorm winds.
Thunderstorm Wind, Minnehaha
- When
- May 30, 12:51 AM CST to 12:52 AM CST
- Where
- Minnehaha County, 2.81 mi S of Ellis
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.530, -96.840
Numerous 3 inch tree limbs were broken off by thunderstorm winds.
Tornado, Minnehaha
- When
- May 30, 12:51 AM CST to 12:53 AM CST
- Where
- Minnehaha County, 0.27 mi S of South Sioux Falls to 0.5 mi ESE of South Sioux Falls
- Rating
- EF1
- Path length
- 0.51 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.516, -96.751
A tornado spun up just north of the intersection of 41st Street and Western Avenue, where it uprooted a large tree. The tornado travelled generally eastward for around one-half mile before it dissipated one block south of the Augustana University athletic fields. Two garage structures collapsed along the track, with some roof damage to adjacent homes. Numerous trees were topped or uprooted, with one tree falling on an unoccupied car. The estimated maximum wind speed was 95 mph and the average path width was 50 yards.
Thunderstorm Wind, Minnehaha
- When
- May 30, 12:53 AM CST to 12:54 AM CST
- Where
- Minnehaha County, 0.62 mi ESE of South Sioux Falls
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 43.518, -96.738
Thunderstorm winds downed several 3 to 6 inch diameter limbs.
Thunderstorm Wind, Minnehaha
- When
- May 30, 12:54 AM CST to 12:56 AM CST
- Where
- Minnehaha County, 2.99 mi W of Dell Rapids
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.820, -96.780
A thunderstorm wind gust of 58 mph was measured by the South Dakota Road Weather Information System site SD520 3 miles west of Dell Rapids.
Thunderstorm Wind, Lincoln
- When
- May 30, 12:55 AM CST to 12:57 AM CST
- Where
- Lincoln County, 3.77 mi WNW of Norway Center
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.140, -96.700
A barn was destroyed by thunderstorm wind gusts.
Thunderstorm Wind, Kingsbury
- When
- May 30, 12:56 AM CST to 12:58 AM CST
- Where
- Kingsbury County, 4.84 mi S of Arlington
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.300, -97.130
A thunderstorm wind gust of 73 mph was measured by the South Dakota Road Weather Information System site SD504 4 miles south of Arlington.
Thunderstorm Wind, Minnehaha
- When
- May 30, 12:56 AM CST to 12:58 AM CST
- Where
- Minnehaha County, 0.5 mi E of Sioux Falls
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.530, -96.720
Numerous 3 inch tree limbs were broken off by thunderstorm winds.
Thunderstorm Wind, Minnehaha
- When
- May 30, 12:56 AM CST to 12:58 AM CST
- Where
- Minnehaha County, 1.22 mi SE of Sioux Falls
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.520, -96.710
A large tree was uprooted with several other snapped by thunderstorm wind gusts.
Thunderstorm Wind, Lincoln
- When
- May 30, 12:59 AM CST to 1:01 AM CST
- Where
- Lincoln County, 4.8 mi N of Moe
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.219, -96.630
Thunderstorms winds blew the roof off a hog barn.
Thunderstorm Wind, Lincoln
- When
- May 30, 1:00 AM CST to 1:02 AM CST
- Where
- Lincoln County, 0.86 mi NE of Moe
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.160, -96.610
A large door was blown in, and the metal roof peeled off an outbuilding.
Thunderstorm Wind, Minnehaha
- When
- May 30, 1:01 AM CST to 1:02 AM CST
- Where
- Minnehaha County, 0.69 mi N of West Sioux Falls
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.580, -96.750
A thunderstorm wind gust of 69 mph was measured by the Automated Surface Observing System site KFSD 3 miles north-northwest of Sioux Falls.
Hail, Lincoln
- When
- May 30, 1:02 AM CST to 1:04 AM CST
- Where
- Lincoln County, 0.85 mi SE of Harrisburg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.420, -96.690
Hail, Lincoln
- When
- May 30, 1:02 AM CST to 1:03 AM CST
- Where
- Lincoln County, 0.5 mi E of Harrisburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.430, -96.690
Thunderstorm Wind, Minnehaha
- When
- May 30, 1:04 AM CST to 1:06 AM CST
- Where
- Minnehaha County, 1.22 mi SE of Brandon
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 43.570, -96.580
The roof of the grandstand at a local speedway was severely damaged by thunderstorm winds.
Thunderstorm Wind, Lincoln
- When
- May 30, 1:05 AM CST to 1:07 AM CST
- Where
- Lincoln County, 0.86 mi NE of Moe
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.160, -96.610
Twelve mature pine trees were snapped by thunderstorm wind gusts at the Moe Lutheran Parish.
Tornado, Minnehaha
- When
- May 30, 1:05 AM CST to 1:06 AM CST
- Where
- Minnehaha County, 3.08 mi SE of Corson to 2.95 mi W of Valley Spgs
- Rating
- EF1
- Path length
- 0.54 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.587, -96.539
A tornado developed approximately two miles east of Brandon, just south of State Highway 138 west of 484th Avenue. The tornado moved eastward and toppled several large trees shortly after touchdown, then turned to more of a east-southeast direction. After tracking about one-quarter mile, the tornado did the greatest damage along its track at the Beaver Valley Lutheran Church, where a large portion of the roof was removed. The tornado continued another couple tenths of a mile across open fields before it dissipated. The estimated maximum wind speed was 105 mph and the average path width was 50 yards.
Hail, Yankton
- When
- May 30, 2:34 AM CST to 2:35 AM CST
- Where
- Yankton County, 1.23 mi NE of Yankton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.880, -97.360
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Sneakerwave in California, May 29, 20222 deaths · 2 injured · 2 events
- Tornadoes and Hail in Minnesota, May 29 to 30, 2022$255,000 · EF1 · 91 events
- Avalanche in Colorado, May 29, 20221 death · 2 injured · 1 event
- Hail in Minnesota, May 29, 2022$494,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Iowa, May 29, 2022$135,000 · 1.5 in hail · 3 events
- Tornado and Hail in Nebraska, May 29 to 30, 2022EF1 · 6 events
- Hail and Damaging Winds in Nebraska, May 29 to 30, 2022$1,000 · 6 in hail · 21 events
- Hail and Damaging Wind in Minnesota, May 29, 20221.75 in hail · 15 events
- Damaging Winds in Nebraska, May 29, 20221 injured · 61 kt wind · 4 events
- Flash Flooding and Flood in Florida, May 29, 2022$2,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, May 29 to 30, 20221 in hail · 8 events
- Damaging Winds in South Dakota, May 29, 202265 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032444, 1032427, 1032443, 1032409, 1032429, 1032458, 1032430, 1032442, 1032413, 1032414, 1032416, 1032431, 1032432, 1032433, 1032448, 1032456, 1032434, 1033123, 1032411, 1032437, 1032447, 1032455, 1033120, 1032435, 1032405, 1032450, 1032451, 1032491, 1032495, 1032436, 1033078, 1032438, 1032453, 1032454, 1033071, 1032441, 1032439, 1032418, 1032420, 1032449, and more.